Making Chemo More Comfortable

Oh, goodness – this topic is vast, and I think so many people have different experiences. During Mom’s three years being off and on chemo, she experienced a multitude of symptoms, but rarely experienced the classic nausea and vomiting.  She did, however, often have a low appetite, and so would eat things like tapioca pudding or Ensure to keep calories coming in.

Symptoms are different depending on what type of chemo medication a person is taking. Some meds result in hair loss, but not all.  Some cause a terrible amount of nausea, and some are easily controlled with anti-nausea meds.  But there were many other effects that were a surprise.

When Mom was on a chemo cycle, she often got terrible mouth sores, which we would attempt to alleviate with a prescription mouth wash made with lidocaine.  During these times, she would not be able to eat acidic foods, so our menu would change to accommodate her needs.

Another med caused the skin on her hands and feet to blister and even slough off, and made them very sensitive and sometimes painful.  When this problem was very bad, Mom wore soft socks and gloves, and stayed off of her feet.  We put natural lotions and ointments such as “Unpetroleum Jelly” in an attempt to keep the skin soft and less irritated. Sometimes we would put these lotions and ointments inside her socks and gloves.

For the chemo cycles that caused her to lose her hair, we found that her head would get very cold, so she slept with caps on.  She would pencil in her eyebrows and put on eyeliner as she also lost her eyebrows and eyelashes.

Chemo and the cancer also caused a lot aches and pains, which she, of course, took pain medication for, but also would alleviate with warm corn bags and heating pads, or warm baths.

And then there were the hundreds of other ways that chemo had an affect on how the body functions, causing interruptions and complications large and small.  So many things to remember as more and more new medications were introduced, i.e., chemo has messed with clotting factors so we are now taking Coumadin, and not to eat too many greens so as not to further mess with clotting factors.  And by the way, also make sure to eat lots of fruits and veggies so as not to get constipated, and so on, around and around. To say it is head-spinning to keep up with it all is a drastic understatement.

What were some of the side effects you or your loved one experienced with chemo, and how did you deal with them?

Advertisements